I went to bed last night in so much pain I was fighting back tears. I don’t remember the last time I had a flair-up this bad. I was blaming the weather. I live in Canada so another snow storm in March is not unheard of. I was thinking of my sister in Alberta who also has fibro and the last time I was talking to her she was saying how she loved her pain meds because she was able to do things. She was able to function. Living here in Ottawa, all the doctors will give me is muscle relaxants, and Lyrica which I will not take anymore because the side effects were worse than what help they gave me. My rheumatologist has prescribed a low dose “marijuana pill” which again I don’t take because I found it didn’t help. So I was lying there wondering how I got so bad when 2 years before I was doing so well in managing this monster myself.
Life can change in an instant. Your health can change overnight, even if you are doing everything right. I was doing so well 2 years ago my doctor and I were discussing my return to work. That was big for me. I have been off work since 2006. Then everything changed. I had surgery in July 2010. Since that surgery my overall health went downhill. I gained a lot of weight. My doctor finally put me on thyroid meds. They stopped the weight gain but it was almost impossible to lose the weight. My legs kept swelling. I went to the doctor several times. They gave me a water pill that didn’t do anything. One time it was so bad I went to the emergency. They gave me a strong water pill (Lasex) that worked. Then they were fine for awhile. But, they never checked to see why they were so hot and swollen. They got that way once or twice more over the next 18 months. And the pain in my left leg was terrible. I did have Restless Leg Syndrome(RLS) but this was an odd pain.
In the fall of 2011 I moved. (A big stressor) I feel this place that I moved to is hindering my wellness. In fact I feel I have to move again in order to get better. The building is very old and the ventilation system needs to be updated. And it is not handicap accessible. Enough said.
In the spring of 2012 I started hallucinating. What a scary thing. My doctor kept upping the dosage of my meds to help my RLS the past year. I didn’t know I was hallucinating. My son caught it. He also said it was because of my meds. I went into the hospital for 2 weeks. I went off of all medication. I kept my thyroid medication. Hallucinations Gone! I had been on antidepressants for many years. It was the meds that were making me ill. So I have been off of antidepressants ever since. I feel all emotions more. The highs and lows but I am not depressed.
Besides all of this I started to have bleeding issues. I should be in menopause at this point, but instead I am bleeding almost constantly. I went to see one Gynecologist who just didn’t have her priorities right. Luckily, a good friend got me in to see her Gynecologist. I had a D&C which seem to have done the trick and all was well. I thought.
So spring 2012 is here and I live in one of the most beautiful parts of Ottawa with walking paths, waterfalls and a beach. If only I could breathe. For some reason my swimming and walking should be getting easier not harder. Come July I am having trouble walking up a flight of stairs. Something is wrong. Beginning of August I am having trouble even walking to or from the elevator.
August 12 I wake up from a nap I cannot breathe. I am literally gasping for air. I call 911. Ambulance comes and gives me oxygen right away. I am rushed to the emergency. They have to take me through the underground parking because there are stairs outside the front entrance to my building and no handicap ramp.
The oxygen helps my breathing. When I finally get a ct scan done it reveals multiple Pulmonary Emboli(PE). blood clots in both lungs. That was a Monday. I am in the hospital on oxygen until Thursday when I am able to walk without it. I went home on the Friday. I also started blood thinners in the hospital and I had to continue by injection in the abdomen when I got home for a few more days. I then started on Coumadin. But within a week I was switched to a new drug because I was getting headaches from the Coumadin. A few days later I started to bleed again. It got heavier and heavier until I was hemorrhaging and I was so weak I had trouble standing in the shower. On Sept. 4th my son took me in to the hospital emergency. My hemoglobin was down to 66. They had to do a blood transfusion. I was to stay in the hospital for another 6 days. Again this was on a Monday. Because of the bleeding they had to take me off of the blood thinners. On Tuesday they put in a filter in the vena cava inferior (which is the large vein that carries de-oxygenated blood from the lower half of the body into the right atrium of the heart) to catch any blood clots. They went through the right side of the groin and fished it up to the heart area. I was so nervous. But there was a nurse on the left side of my head that any time she saw my blood pressure going up she pumped something in me to calm me down. Yes I was awake during the procedure.
The bleeding stopped by Thursday and I was started back on the Lovenox blood thinners (injections). I was discharged on the Saturday.
I am still on blood thinners. I had the filter removed from the vena cava in November. I was a happy camper when it was out. It went in through the groin and came out through my neck. I did have another short bout of bleeding in October but we stopped it again. I have been fine since. I had my 6 month check up with my thrombosis doctor. My left leg is still problematic. For that reason I have to stay on the blood thinners longer. He also sent me for a lung scan to see how much scarring was caused by the blood clots. He said that about 50% of the clots dissolve while the other 50% turns into scar tissue. I was breathing so well I didn’t know there was any scar tissue.
Well I went for the lung scan which I thought was the same as the ct scan they did when they first found the PE. I did advise them that I was very claustrophobic. They said not to worry. Well, I had a panic attack and couldn’t use the machine. They had to use an older machine. The scanner is the same as the ct scan but with a large square metal box that will sit practically right on your chest as you are lying down and right at your chin. Your arms are above your head. They have to take shots like that as this box moves from one side of you to the other then with you breathing thru a mouth piece with your nose pinched. Then you get radioactive die injected and you do it all over again. I started to shake and was about to hyperventilate. I couldn’t do it. I felt like I was being squished. I did the breathing fast then they had to bring me to another machine which I could just sit on a stool while they tool the pics of my lungs with and without the radioactive die. I haven’t heard anything from the doctor since but it has only been a week.
The blood clots in my lungs came from my legs which is called a deep vein Thrombosis(DVT). The doctors say it couldn’t be caused by my surgery I had 2 years ago because it was too long ago. But no one took the initiative to check my legs right after the surgery when they first started showing signs of clots. When they did ultrasound my legs in the hospital when I had the PE they found the clots and it was confirmed that is where my PE came from. This could have been avoided yet they are still calling this unprovoked, meaning without cause. They say 10% of unprovoked PE’s are caused by early cancer. So once you have a pulmonary embolism, especially one that is unprovoked, they have you go through screening for (female) breast, cervical, and colon cancers.
My thyroid has finally kicked in because I am losing the weight I have gained. I am feeling better since my Pulmonary Embolism. My thrombosis doctor has a heavy accent and all that keeps going through my mind is his comment “walk lots!”
I try to walk every day but damn this fibro gets in the way some days and it’s hard to move.
I know this is very long but I feel better now. I needed to get this down and out.
Thanks for reading this far.
Have a Great Day!
Donna, my daughter aged 43 has just been through PE, in her case probably due to taking the Pill to control heavy bleeding in every period. She rang me in severe pain at 7.30 one Friday night, after the pain began at 4.30 that afternoon. As soon as I saw her, I took her straight to ER, which apparently was the correct thing to do, as any longer may have had very serious consequences. As it was she was in intensive care for 2 days, until they could drain the fluid around her lungs. She is home now, and doing very well with daily doses of warfarin, which she will probably have to take for several years.
I’m so glad that your doctors finally tracked down the cause of your problem, and hope that both you and my daughter never have another episode of PE!
Thank you, Barbara. I hope your daughter makes a full recovery. I am still having trouble with the blood thinners. I was unable to take warfarin due to severe headaches so I am on Xeralto, however, still have problems at 53 with heavy bleeding. So the doctor has started me on a monthly shot to force me into menopause. Can you believe it lol. But seriously I hope all goes well with your daughter and she doesn’t have any bleeding problems with the blood thinners. If she does tell her not to wait and go in. I didn’t and I had to have blood transfusions my blood count was so low.
All the best, Donna